Alert archive / New York / Special Weather Statements in 2019
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 29, 2019, 4:11 PM EDT for Cayuga County, New York. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2019, 4:11 PM EDT (20:11 UTC)
- Expired
- Jul 29, 2019, 5:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Buffalo, NY
County Cayuga County, NY
The radar
The Ft Drum radar (KTYX), 104 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 4:50 PM EDT | TSTM WND DMG | North Weedsport, NY | TREE DOWN ON DUNN RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 405 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
822
WWUS81 KBUF 292011
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
411 PM EDT Mon Jul 29 2019
NYZ004-005-292100-
Wayne-Northern Cayuga-
411 PM EDT Mon Jul 29 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WAYNE AND
CAYUGA COUNTIES...
At 410 PM EDT, strong thunderstorms were clustered near Clyde, or 7
miles north of Seneca Falls, moving east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Clyde, Weedsport, Cato, Conquest, Savannah, Port Byron, Meridian and
South Butler.
This includes Interstate 90 near exit 40.
LAT...LON 4310 7650 4303 7650 4303 7671 4301 7694
4308 7697 4324 7649 4315 7647 4314 7649
4311 7647
TIME...MOT...LOC 2010Z 256DEG 15KT 4302 7682
$$
WelchWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 29, 1:55 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 29, 1:55 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 155 PM EDT Mon Jul 29 2019 .SYNOPSIS... A few spotty showers and thunderstorms are possible this afternoon and early evening in a warm and humid airmass, but the vast majority of the time will be rain free. A cold front will then cross the area Tuesday with a better chance of more widespread showers and thunderstorms. Less humid air will move into the region for the second half of the week in the wake of this front with temperatures near average. && .NEAR TERM /THROUGH TUESDAY NIGHT/... Visible satellite imagery showing an agitated cumulus field early this afternoon along and inland of the lake breeze boundaries. Radar imagery is starting to show a few widely scattered showers and isolated thunderstorms developing recently. Moderate instability will be in place this afternoon, with weak forcing from a passing trough and low level focus from differential heating and lake breeze boundaries. The weak forcing and available instability will combine to support a few widely scattered showers and storms this afternoon and early evening. The most probable location for these will be from the western Finger Lakes eastward across Oswego County to the southern Tug Hill. Given the instability in place, cannot rule out a storm with gusty winds and heavy downpours, but weak shear will limit the potential for more organized convection. It will be quite warm and muggy this afternoon, with highs in the mid to upper 80s at lower elevations away from lake influences. Surface dewpoints in the upper 60s to lower 70s will result in a heat index in the lower 90s. Any convection that develops will dissipate this evening with the loss of daytime heating. Our attention then turns to a mid level trough and associated cold front over the western Great Lakes. Thunderstorms will develop this afternoon over Michigan ahead of the front. The leftovers of these storms may reach Western NY by late this evening in the form of showers and isolated thunderstorms. A mid/upper level ridge and associated subsidence will still be slowly exiting the region, and should limit the eastern extent of this activity overnight with areas from the Genesee Valley eastward remaining dry. It will be quite warm and muggy tonight, with lows in the upper 60s to lower 70s on the lake plains and mid 60s farther inland. Some patchy valley fog will develop in the river valleys of the Southern Tier late tonight and early Tuesday morning. Tuesday and Tuesday evening a mid level trough and associated cold front will slowly cross the region. As is often the case here, the most focused convection will be along a pre-frontal trough and the lake breeze boundaries. Showers and a few spotty thunderstorms will enter Western NY early in the day prior to the formation of stable lake shadows. This will likely be the best opportunity for rain in the Buffalo area. These showers will spread east across the rest of the area through midday. The best synoptic scale forcing will move across the area during the afternoon. Morning clouds and showers will likely limit destabilization to some extent, but still expect pockets of dry time and thinner cloud cover to allow weak to moderate instability to develop, especially over eastern portions of the area. The chance for showers and thunderstorms will exist areawide Tuesday afternoon and evening, but the greatest chance will be along and inland of the lake breeze boundaries from the western Southern Tier into the western Finger Lakes to points southeast of Lake Ontario. These region also has the best chance of storms with very heavy downpours and gusty winds. SPC has the area in a Marginal Risk for severe weather, and WPC also has a Marginal Risk of excessive rainfall. Both of these risks appear isolated at this point, and conditional on enough destabilization. The mid level trough and cold front will cross the area Tuesday night. The more organized showers and storms will end from northwest to southeast during the evening, although a few scattered showers may persist overnight especially across the Southern Tier and eastern portions of the area. Somewhat less humid air will begin to arrive by daybreak Wednesday, with lows in the 60s. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... In the wake of Tuesday's cold front a light northerly wind will advect drier air into the region Wednesday. The exiting cold front will wash out as it moves into northern Mid-Atlantic and southern New England. While cold air advection takes place across western and north central NY, steepening low-level lapse rates and departing moisture will promote the chance for showers and thunderstorms across the inland southern tier, souther Finger Lakes and inland north country through the afternoon. High temperatures will be the upper 70's to low 80's. Dry conditions expected Wednesday night into Thursday as high pressure from the Mid-West and Upper Great Lakes builds into the region. Lows will dip into the upper 50's to around 60s...but into the mid 50s inland southern tier and north country. Temperatures Thursday reach back to within a few degrees of 80. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... Heat and humidity around early in the week will gradually be replaced by, seasonably warm, but less humid conditions for the end of the week. For most areas, looks like a dry stretch of weather as well with only slight chances for pop-up showers and thunderstorms next weekend. Upper level trough axis reaches Quebec to New England on Thursday. Heights then rise slightly on into the weekend as the trough shifts to the northern Atlantic and upper level ridge holds firm over the southwest CONUS. In wake of the main front that moves through midweek, sfc high pressure will drift across the eastern Great Lakes to the east coast Thursday into Friday, then exit off the coast next Saturday. Weak return flow on the backside of the high will push dewpoints back into the lower 60s by next weekend, so there should be some instability building up by that time. No real larger scale forcing though, so probably just looking at pop-up, isolated coverage showers or thunderstorms, mainly focused over the higher terrain of the Southern Tier. No real extremes expected in terms of temperatures. H85 temps staying in the mid teens C should result in daytime highs away from immediate lake shores reaching at least the lower to middle 80s. Nighttime lows will range the 50s to lower 60s on Thursday night with the high overhead, then rise to the upper 50s to mid 60s by next weekend. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Widely scattered showers and thunderstorms will continue to develop this afternoon and early evening, mainly from the interior Southern Tier into the western Finger Lakes and points southeast of Lake Ontario. A few storms will produce local/brief MVFR to IFR, otherwise it will be VFR the vast majority of the time. Any scattered convection that develops this afternoon will end this evening. This will leave VFR to prevail in most areas overnight with a chance of a few showers from late evening on across Western NY. Even if these showers materialize, flight conditions should stay VFR. Some river valley fog will develop across the western Southern Tier once again, with local IFR from about 06Z-12Z Tuesday. This is not expected to impact KJHW. Tuesday a mid level trough and cold front will cross the area. This will produce more widespread showers and scattered thunderstorms across the area. Any of the heavier showers and storms will produce local/brief MVFR to IFR conditions. Outside of this, areas of MVFR CIGS may develop during the morning and early afternoon especially east of Lakes Erie and Ontario. Outlook... Wednesday...A chance of showers and thunderstorms inland from the lakes with local MVFR to IFR. Otherwise VFR. Thursday through Saturday...Mainly VFR. && .MARINE... Southwest winds around 15 knots over Lake Erie will produce some choppy conditions this afternoon, but winds and waves will remain below Small Craft Advisory criteria. Isolated thunderstorms are expected today, with a greater coverage of thunderstorms expected Tuesday. A few storms will contain gusty winds and locally higher waves. A cold front will cross the area Tuesday evening. Winds will remain relatively light (less than 15 knots) ahead and behind the cold front. Relatively light winds are then expected the rest of the week as high pressure builds into the Great Lakes. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock NEAR TERM...Hitchcock SHORT TERM...Levan LONG TERM...JLA AVIATION...Hitchcock MARINE...Hitchcock
Hazardous weather outlook, Jul 29, 4:53 AM EDT, 11 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 453 AM EDT Mon Jul 29 2019 NYZ001>008-010>014-019>021-085-300900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 453 AM EDT Mon Jul 29 2019 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms will develop Tuesday afternoon and evening. Some of these storms may contain damaging winds and heavy downpours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-300900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 453 AM EDT Mon Jul 29 2019 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms will develop Tuesday afternoon and evening. Some of these storms may contain gusty winds and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jul 29, 2:02 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Buffalo NY
202 PM EDT Mon Jul 29 2019
NYZ004>006-291845-
Oswego-Wayne-Northern Cayuga-
202 PM EDT Mon Jul 29 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE...CAYUGA AND
SOUTHWESTERN OSWEGO COUNTIES...
At 201 PM EDT, a strong thunderstorm was located about 5 miles west
of Fair Haven Beach State Park, moving east at 15 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm, along with very heavy rainfall.
Locations impacted include...
Oswego, Fair Haven Beach State Park, Sterling, Hannibal, Red Creek,
South Hannibal, and Port Bay.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4337 7647 4324 7648 4325 7689 4334 7690
4335 7681 4339 7673 4345 7665 4348 7656
TIME...MOT...LOC 1801Z 263DEG 12KT 4334 7676
HitchcockSpecial weather statement, Jul 29, 2:46 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Buffalo NY
246 PM EDT Mon Jul 29 2019
NYZ005-006-291930-
Oswego-Northern Cayuga-
246 PM EDT Mon Jul 29 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CAYUGA AND
SOUTHWESTERN OSWEGO COUNTIES...
At 244 PM EDT, a strong thunderstorm was located over Fair Haven,
moving east at 10 mph.
Winds in excess of 35 mph and half inch hail are possible with this
storm, along with brief heavy downpours. Minor flooding in poor
drainage areas is possible.
Locations impacted include...
Fair Haven, Sterling, Martville, Hannibal, Hannibal.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4324 7671 4334 7672 4340 7659 4341 7648
4323 7646
TIME...MOT...LOC 1844Z 274DEG 8KT 4332 7665
HitchcockSpecial weather statement, Jul 29, 4:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
411 PM EDT Mon Jul 29 2019
NYZ004-005-292100-
Wayne-Northern Cayuga-
411 PM EDT Mon Jul 29 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WAYNE AND
CAYUGA COUNTIES...
At 410 PM EDT, strong thunderstorms were clustered near Clyde, or 7
miles north of Seneca Falls, moving east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Clyde, Weedsport, Cato, Conquest, Savannah, Port Byron, Meridian and
South Butler.
This includes Interstate 90 near exit 40.
LAT...LON 4310 7650 4303 7650 4303 7671 4301 7694
4308 7697 4324 7649 4315 7647 4314 7649
4311 7647
TIME...MOT...LOC 2010Z 256DEG 15KT 4302 7682
WelchThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:40 PM EDT | Special Weather Statement | BUF | Chautauqua | 50 min |
| Jul 28, 9:50 PM EDT | Special Marine Warning | BUF | 55 min | |
| Jul 28, 9:54 PM EDT | Special Weather Statement | BUF | Chautauqua | 36 min |
| Jul 28, 10:00 PM EDT | Special Weather Statement | BUF | Chautauqua | 30 min |
| Jul 28, 10:26 PM EDT | Special Weather Statement | BUF | Chautauqua | 49 min |
| Jul 28, 10:56 PM EDT | Special Weather Statement | BUF | Chautauqua | 64 min |
| Jul 28, 11:25 PM EDT | Special Weather Statement | BUF | Allegany | 65 min |
| Jul 29, 2:02 PM EDT | Special Weather Statement | BUF | Wayne | 43 min |
| Jul 29, 2:46 PM EDT | Special Weather Statement | BUF | Oswego | 44 min |
| Jul 29, 4:51 PM EDT | Special Weather Statement | BUF | Wayne | 39 min |
| Jul 29, 4:55 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga | 23 min |
| Jul 29, 6:22 PM EDT | Special Weather Statement | BUF | Oswego | 23 min |
| Jul 29, 7:05 PM EDT | Special Weather Statement | BUF | Lewis | 25 min |
Nearby
Special Weather Statements in New York, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.